Powdered Caffeine Can Be Deadly, FDA Warns
The tragic case of an Ohio teenager who died after accidentally ingesting a toxic amount of powdered caffeine has triggered a federal warning to avoid the powerful stimulant.
Logan Steiner, an 18-year-old high school wrestler, ingested enough caffeine powder in May to cause an irregular heartbeat and seizures, killing him. Family members reported that he may have taken the substance as part of his pre-workout routine.
Other teens take the powder, which is easily obtainable online, to help them lose weight. Steiner’s system had 23 times the amount found in a typical coffee or soda drinker, the coroner who performed his autopsy found.
The tragedy prompted the Food and Drug Administration to issue a warning about the dangers of unregulated, powdered pure caffeine. “Parents should be aware that these products may be attractive to young people,” the FDA’s statement said.
“Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose,” the FDA noted. Just one teaspoon of pure powdered caffeine is about equal to drinking 25 cups of coffee. Symptoms of an overdose include heartbeat disruptions, seizures, vomiting, diarrhea and disorientation.
Powdered caffeine is not the only concern. Hospitalizations as a result of misuse of caffeinated energy drinks have risen in recent years.
Julie Metos, Ph.D., R.D., an assistant professor and the interim chair of the Division of Nutrition at the University of Utah College of Health, recommends staying away from energy drinks altogether, and to be aware of how much caffeine you are drinking each day.
“My bottom-line recommendation is to not exceed 200–300 milligrams of caffeine. That’s about two 8-ounce cups of coffee, or two caffeinated sodas,” she says.
Metos notes it can be difficult to determine how much caffeine you are ingesting. “The problem is that caffeine amounts are not regularly labeled on products.”comments powered by Disqus